Two recent studies provide complementary information regarding the causes and consequences of Drug-Induced Liver Injury (DILI).:
- Chalasani N, et al. Gastroenterol 2015; 148: 1340-52.
- Goldberg DS, et al. Gastroenterol 2015; 148: 1353-61.
The first study looked at 899 patients with DILI in the DILI Network which is a consortium of several academic institutions funded by the US National Institutes of Health. Antimicrobials were the most commonly implicated agents (408 cases); however, dietary/herbal supplements were another common cause (145 cases). Top 10 individual agents:
- Amoxicillin-clavulanate (Augmentin) (n=91)
- Isoniazid (n=48)
- Nitrofurantoin (n=42)
- Sulfamethoxazole/trimethoprim (n=31)
- Minocycline (n=28)
- Cefazolin (n=20)
- Azithromycin (n=19)
- Ciprofloxacin (n=16)
- Levofloxacin (n=13)
- Diclofenac (n=12)
- Overall, 10% of patients with DILI died or required liver transplantation.
- 18% developed chronic injury pattern; this was more common in patients with a cholestatic liver injury.
- Mortality was high in patients with DILI and concomitant severe skin reactions. Causative agents of DILI with either Stevens-Johnson Syndrome or Toxic epidermal necrolysis included azithromycin (n=2), lamotrigine (n=3); and one case for each of the following: moxifloxacin, diclofenac, carbamazepine, nitrofurantoin, and possible cephalexin (patient rec’d lamotrigine as well)
- Preexisting liver disease increased the likelihood of mortality (16% versus 5%)
The second article, a retrospective cohort study using data from >5 million covered individuals over a 7-year span from Kaiser Permanente Northern California, identified 62 inpatients categorized as having definite or possible acute liver failure (ALF). In this cohort, 32 (52%) had DILI. Leading agents of DILI-ALF:
- Acetaminophen n=18
- Herbal/dietary supplement n=6. Chinese herbals (n=2), pine needle tea, saw palmetto, one unspecified herbal.
- Antimicrobials n=2
Bottomline: Antibiotics and herbal supplements, both of which are often used without apparent benefit, can lead to liver failure
Related blog posts: